Hail, Vigo
- When
- March 30, 1:23 PM EST to 1:25 PM EST
- Where
- Vigo County, 1.07 mi E of Terre Haute
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.470, -87.380
An area of low pressure brought thunderstorms to central Indiana during the afternoon and evening of March 30th, some of which produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
An area of low pressure brought thunderstorms to central Indiana during the afternoon and evening of March 30th, some of which produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 30, 11:56 AM EST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 1256 PM EDT Thu Mar 30 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 232 AM EDT Thu Mar 30 2017 A powerful low pressure system over the Central Plains states will push a warm front toward Indiana today...pushing showers across Indiana today. Another round of Thunderstorms will be possible late this afternoon and evening as the Low pressure system pushes even closer to Indiana. A rainy and cooler day is in store on Friday as the low pushes across Indiana. Dry weather will return on Friday Night and into the weekend as high pressure builds across Indiana for the weekend. More active and wet weather is expected next work week as more low pressure systems are expected to push through the region. && .NEAR TERM /Rest of Today/... Issued at 1009 AM EDT Thu Mar 30 2017 Strengthening low pressure centered over eastern Kansas this morning with a warm front extending from the low E/SE into the Ohio Valley. Areas of convection continue to drift N/NE across portions of central Indiana. 14Z temperatures ranged from the mid 40s north to lower 60s in the lower Wabash Valley. Focus for the rest of the day remains on the convective threat and particularly concerns for severe weather to impact the forecast area later this afternoon and into the evening. The low pressure will track northeast slowly through the course of the day...prompting the warm front currently draped near the Ohio River to be pulled north through the area as well by late day. Scattered convection will continue to impact the forecast area through the day with a specific focus to more widespread precip along and north of the warm front as it lifts through the area. Will maintain highest pops over the northwest half of the forecast area through mid afternoon...then gradually expand higher pops over the rest of the area. Still some questions as to how the convective scenario sets up for later this afternoon and evening and how great the risk for severe weather is over central Indiana. Nice upper dynamics over the region later today highlighted by excellent diffluence in the mid and upper levels ahead of the upper low. Splitting upper jet structure ahead of the storm system with the northern jetlet being drawn north across the region through early evening. Further down...a low level jet is present this morning over the lower Ohio Valley further south along the Mississippi River...but recent model trends are losing the jet before refocusing to our east this evening. At the surface...am concerned that bulk of the model guidance overdoing the expansion of 60 degree+ dewpoints into the area this afternoon. While potential certainly there to see dewpoints near or just above 60 in some locations...think most of the area does not get much warmer than upper 50s dewpoints. Ultimately...this will have an impact on available instability for storms later today. The NAM depiction for example of potential for 2000 J/KG and above CAPE values looks far too bloated considering the inconsistencies with the low level jet and the likelihood based on current satellite trends of little if any clearing. In a nutshell...while the dynamics certainly argue for the severe weather threat later today...the potential caveats mentioned above suggest this could set up to be a messy convective scenario later today with the severe threat being more isolated. Recent hi- res guidance seems to be picking up on this thinking as well... bringing multiple areas/lines of convection through the forecast area this afternoon and evening in an otherwise sloppy fashion. Low level shear will be initially maximized as the warm front lifts north this afternoon but should drop back some ahead of the cold front this evening. While the presence of the directional shear and storm relative helicity support at least a mention of tornadoes...certainly does not appear this will be the primary threat. If storms can reach severe levels...the potential for large hail and locally damaging winds appear to be greater risks at this point. Stay tuned into the afternoon as storms evolve. Zone and grid updates out. && .SHORT TERM /Tonight through Saturday Night/... Issued at 232 AM EDT Thu Mar 30 2017 GFS and NAM suggest strong forcing arriving this afternoon and continuing in to the evening hours. Forecast soundings again suggest a couple periods of showers/storms in the period...showing deep saturation. Convection from the afternoon will likely bleed into the evening hours and will need to carry high pops again. Again, excellent shear in place along with possible instability suggest severe weather is possible. After the severe threat ends...forecast soundings again show good lower and middle level saturation...as the large and broad low pressure system arrives in the area. Thus again. HIgh pops tonight and will trend lows above mavmos. Surface low arrives for Friday. At that point the severe threat will be lost as instability is gone...but clouds and lower level moisture will remain in the area as forecast soundings and time heights show lower level saturation. Will trend pops higher on Friday than mavmos given light precip that will be expected as the upper low passes. Will also trend high at or below a forecast builder blend given the expected clouds and light precip. Dry weather expected to return for Friday through Saturday night. Models suggest the low will depart to the east allowing another Cool canadian high pressure system to build across the region from the NW. Forecast soundings show mainly a dry column associated with subsidence...but some lingering lower level moisture. Thus partly cloudy will work here. Will stick close to the forecast builder blend here on temps. && .LONG TERM /Sunday Through Wednesday/... Issued at 249 AM EDT Thu Mar 30 2017 Models are close enough that the model blend initialization was accepted for most items. Like a stuck record, a series of low pressure systems will continue to bring rain chances to much of the Long Term. Of course models still have a good amount of variability between them, so confidence remains low in timing of highest PoPs through the period. Thus decided to just stick with the blend. Temperatures look to remain above average through the period. && .AVIATION /Discussion for 301800Z TAF Issuance/... Issued at 1256 PM EDT Thu Mar 30 2017 Restrictions possible in showers and thunderstorms through this evening...then IFR ceilings developing Friday morning. Dual low pressure structure over the mid Mississippi and Missouri Valleys early this afternoon with a warm front extending E/SE across the forecast area. North of the front...winds remained easterly while southerly flow had commenced south of the boundary. The front will continue to lift north through the afternoon as the dual lows lift northeast. Expect southerly winds to develop at both KHUF and KIND by 19Z and even pushing through KLAF by later this afternoon. Expect gusts to peak near 25kts once the warm front passes. Convective evolution still remains in question but current thinking is scattered storms will impact all terminals this afternoon then become more widespread from 21Z through about 02Z as the cold front moves through the area. Potential for severe convection with damaging wind gusts during this time period but enough uncertainty with respect to timing and intensity to leave out of the primary tempo group at this time. Skies may briefly clear late tonight behind the front before lower clouds associated with the upper low overspread the forecast area near daybreak Friday. Stratus could be as low as IFR and the possibility exists at least for a few light showers or drizzle. Winds will gradually veer to westerly by Friday afternoon. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...Puma NEAR TERM...Ryan SHORT TERM...Puma LONG TERM...50 AVIATION...Ryan
Hazardous Weather Outlook...UPDATED National Weather Service Indianapolis IN 1227 PM EDT Thu Mar 30 2017 INZ021-028>031-035>049-051>057-060>065-067>072-311630- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 1227 PM EDT Thu Mar 30 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: There is a Enhanced risk for severe Thunderstorms today and tonight. Hazards: Damaging winds...large hail...isolated tornados...flash flooding from torrential rain. Lightning. Timing: Highest severe chances 3 pm to 10 pm. Thunderstorms possible for parts of the area until 5 am. Discussion: Thunderstorms are expected to develop this afternoon and evening across Central Indiana ahead of a powerful low pressure system to the west. Some of the storms could become severe...producing damaging winds...large hail and even an isolated tornado. Multiple rounds of showers and storms could lead to flash flooding. Lightning is a threat with any thunderstorm. The severe threat will diminish after midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Outlook: Storm systems may effect central Indiana on Sunday and again on Wednesday. It is too soon to determine if these storms will be severe. Lightning is a threat with any thunderstorm. Discussion: Low pressure systems will sweep into Central Indiana on Sunday and again on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
134 PM EDT THU MAR 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL NEW CASTLE 39.92N 85.36W
03/30/2017 M0.25 INCH HENRY IN PUBLIC
.
&&
NWS INDIANAPOLIS IN
IRIS SYSTEMSpecial Weather Statement
National Weather Service Indianapolis IN
217 PM EDT THU MAR 30 2017
INZ043-044-051-301845-
Parke IN-Vermillion IN-Vigo IN-
217 PM EDT THU MAR 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VIGO...PARKE AND
SOUTHEASTERN VERMILLION COUNTIES UNTIL 245 PM EDT...
At 216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Terre Haute, moving northeast at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Terre Haute, Clinton, Rockville, West Terre Haute, Fairview Park,
Seelyville, Montezuma, Rosedale, Universal, Mecca, Bloomingdale,
Marshall, Fontanet, Shepardsville, Cecil Harden Lake, Bridgeton,
North Terre Haute, Judson, Indiana State University and Sandford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3958 8753 3990 8728 3975 8701 3972 8701
3961 8715 3961 8720 3956 8720 3938 8741
3945 8753
TIME...MOT...LOC 1816Z 216DEG 37KT 3951 8744
CPThe Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 18:21 UTC.
30 hail, 4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
The trunk of a Bradford Pear tree was snapped due to strong thunderstorm wind gusts.
Hail was covering the ground with some stones up to one inch in diameter.
Strong winds were reported as well. No damage was spotted.
The location of the funnel cloud was estimated from radar.
A measured 63 mph thunderstorm wind gust was observed in this location.
Pine trees and part of a fence was knocked down due to damaging thunderstorm wind gusts.
An estimated 67 mph thunderstorm wind gust blew down lawn equipment and small tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690464, 690468, 690473, 690490, 690496, 690497, 690498, 690500, 690501, 690508, 690510, 690543, 690551, 690554, 690555, 690556, 690558, 690559, 690561, 690562, 690587, 690563, 690564, 690566, 690569, 690571, 690620, 690588, 690590, 690591, 690592, 690594, 690596, 690606, 690613.